Objectives: Clozapine-induced myocarditis may be a hypersensitivity reaction due to titration that was too rapid for a patient's clozapine metabolism. Obesity, infections, and inhibitors (e.g., valproate) may lead to clozapine poor metabolizer (PM) status. The hypothesis that 4 patients with clozapine-induced myocarditis from two United States hospitals were clozapine PMs was tested by studying their minimum therapeutic clozapine doses and titrations. Methods: Using methodology from a prior myocarditis case series of 9 Turkish patients, we studied: 1) the concentration-to-dose (C/D) ratio; 2) minimum therapeutic dose required to reach 350 ng/ml (a marker for PM status); and 3) titration speed. Results: All 4 patients were possible clozapine PMs (their respective minimum therapeutic doses were: 134, 84, 119 and 107 mg/day). The identified possible contributors to clozapine PM status were: 1) valproate in Cases 1, 2 and 4; 2) obesity and a urinary tract infection in Case 2; and 3) obesity and very rapid titration in Case 4. Case 3, who was given a normal US titration, appeared to be a genetic clozapine PM. He developed clozapineinduced drug reaction with eosinophilia and systemic symptoms (DRESS) syndrome after rechallenge using 12.5 mg/day > 3 months later. The results were similar to 9 Turkish cases, all of which were PMs (6 on valproate, 4 with obesity, 1 with infection and 1 possibly genetic). Conclusions: Future studies using clozapine levels and considering the role of clozapine PM status should explore whether or not all cases of clozapine-induced myocarditis could be explained by lack of individualized titration. (Neuropsychopharmacol Hung 2022; 24(1): 29-41).
|Number of pages||13|
|State||Published - Mar 1 2022|
- Antipsychotic Agents/adverse effects
- Clozapine/adverse effects
- Myocarditis/chemically induced
- Schizophrenia/drug therapy
- Valproic Acid/adverse effects